LINKA Biogen Idec official has sent an e-mail message to neurologists suggesting that a suspected fourth case of a brain infection in a patient taking the drug Tysabri was a false alarm, according to two doctors who received the message. The e-mail message said the patient was shopping when she heard news reports last week that she had the potentially fatal infection.
Word of the e-mail message emerged on the same day The New England Journal of Medicine released several papers on the three people who contracted the rare but deadly viral infection after taking Tysabri, a multiple sclerosis drug.
The papers suggested, at least to Biogen, that it might be possible to detect the virus in blood early enough to avert serious consequences of the infection. If that were the case, it might be possible for the drug to return to the market. Biogen's interpretation was presented in a letter that will be published with the documents released today in the July 28 issue of the journal.
The possibility of a fourth case, first reported by The Boston Globe last week, was based on a report made by a health professional to the Food and Drug Administration.
This week, though, Dr. Michael A. Panzara, a medical official at Biogen, sent an e-mail message to some neurologists casting doubts on the report. Dr. Norman Kachuck of the University of Southern California, one of those who received the e-mail message, said it quoted from a message sent by the doctor treating that fourth suspected patient.
"I just spoke to my patient's daughter, 11:50 a.m., and she is alive and out shopping," the treating doctor wrote, according to Dr. Kachuck
Dr. Douglas R. Jeffery, who runs the multiple sclerosis clinic at Wake Forest University, said he had also received the e-mail message, but still had concerns. "It's fishy," he said, "because if that's the case, why didn't they say that to The Boston Globe right upfront?"
A spokeswoman for Biogen Idec declined to confirm or deny the existence of the e-mail and said the company would not comment on individual patient cases. She said experts were examining the records of all patients who took the drug and would compile a complete report, which might be ready by the end of summer.
The medical journal's papers provided details on the first three patients. Doctors in Belgium looked at stored blood samples taken over time from one patient who died from P.M.L.
P.M.L. is caused by the JC virus, which is present in most people but lies dormant in the kidneys or lymph nodes. It is thought that Tysabri weakens the immune system, which, allows the virus to become active.
The Belgian researchers found that the JC virus was present in the blood, perhaps a precursor to entering the brain, two months before the patient was admitted to the hospital with symptoms of the disease.
A second paper, by doctors at Stanford and the University of California, San Francisco, reported on a patient who now appears to be recovering from P.M.L.
Biogen executives said in a letter to the medical journal that, taken together, those observations suggested it might be possible to monitor patients closely and then stop the drug if the virus is detected in the blood in time to avert serious consequences. Biogen is now analyzing blood samples from the other patients to see if they, too, had JC virus in their blood well before the onset of P.M.L. symptoms.
But Dr. Joseph R. Berger of the University of Kentucky, the co-author of an editorial in the medical journal, said, "We don't know if simply stopping the drug once the virus is observed is going to prevent development of the disease."
Dr. Berger, a consultant to Biogen and many of its competitors, said evidence from the papers suggested that the drug continues to have an effect up to three months after the last dose. Moreover, he said, there is no good treatment for P.M.L. Even if the disease is not fatal, patients can be left with problems. The patient in California is now at a rehabilitation center but still cannot walk, said Dr. Annette Langer-Gould of Stanford, an author of the paper.
Moreover, when Tysabri wore off three months after the last dose, the patient's immune system went into overdrive, causing severe inflammation that nearly killed him.